GP and consultant not in agreement

Hi everyone, not been here for a while going through a lot of pain and not getting very far with GP and consultant. RA nurse sent fax to GP suggesting I get a steroid injection for painful and swollen hands, GP not happy to do this because of my diabetes, so told to double naproxen from 250mg twice daily to 500mg twice Daily, did this for 3 days , but felt very ill, so went back to original dose.

Managed to get a cancellation appointment with Rheumy consultant on Monday and he said my diabetes was well managed and felt that he could give me a steroid injection, which I had, and then advised I should start methotrexate, but needed a chest X-ray first and blood test. Met with Rheumy nurse who went through everything with regard to MTX and told she has to wait for test results before prescribing. This may be tomorrow or Monday. I am now wondering if I should delay this until after the Christmas period as I have read about the side effects and don't want to spoil everyone's Xmas with me being ill.

I had a test to see if I could discontinue oral steroids as have been on them for over 2 years (for sarcoidosis in both lungs) and 3 stone heavier, the result of this test shows that my adrenal gland is not producing enough of my own steroid so was advised that my dosage of 5mg has to be increased to 7.5mg.

I don't know whether I'm coming or going at the moment, hands giving me serious pain, feet too, GP and consultant not in agreement over meds. Just don't know where to turn.

Sorry for the long post and rant, just needed to get it off my chest.


5 Replies

  • Hi. If you are given some MTX tablets, you have to make a decision which day of the week to take them. So you are very much in the driving seat, and can start to take them when it suits you best. Also, side effects don't always happen immediately, and not everyone gets them. So think positive and look forward to feeling better soon. Good luck!

  • Thank you for your reply Phoebe, will think positive and hope I don't get the side effects or if I do not too bad. Just waiting for the results now before they decide whether or not I can go ahead with the MTX.

    Thanks again, hope you have a good Christmas and New a Year.


  • I would agree with Phoebe - I started them exactly two years ago a few weeks before Christmas - there's no time like the present where RA is concerned and the sooner it takes effect the sooner you might be able to drop the steroids. Happy Christmas and I hope the MTX works very well for you and you get no side effects. RArebird

  • Thank you RArebird for your reply, I will certainly give them a go, if prescribed them, as for the steroids it appears that my adrenal gland is not producing enough steroids so they have increased my prednisolone from 5mg to 7.5mg daily and a higher dose should I get an infection. So don't hold up much hope of coming off or reducing them soon. Hope you have a good Christmas and new year.


  • I have been on mxt for 3 yrs. Only effect I have had is feeling a bit yuck nect day, in the beginning, but nothing awful, and even that has gone now. I was advised to take it at bedtime, and you will sleep thru any effects.

    I would think the a consultants view would be better than a gp... the consult is a specialist in his feild...even my rhumy nurse knows moew than my gp! In fact she actully does talks to educate drs and pharmasists. My gp does not give the steroid that you have in the btm, but he has given me one inmy knee some time ago.

You may also like...